Share
July 16 • 08:44 AM
Email/Username:
Password:

Make safer recovery tools more accessible


June 19, 2019
Wait for it.

You can get high on anti-diarrheal medication. Yep. That's right—Imodium A-D will not only put a stop to your squirts, it will get you good and doped up. It will also stop your heart, so there's that.

Many an opioid addict has sought relief from the torturous process of physical withdrawal that begins upon cessation of use. Detoxifying the body from smack is an awful, grueling process. If one is able to get a prescription from their doctor for methadone or buprenorphine, then that process becomes much easier to endure. In lieu of such a script, good old-fashioned cold turkey is the only way to go, and those who are going that way will do just about anything to make the road a little easier.

There are a number of partial-remedies that can prove helpful to those who are detoxing. Clonidine, a non-narcotic hypertensive for which prescriptions are easily obtainable, and that is sometimes dispensed to treat ADHD, will reduce the number of hot flashes and cold sweats one experiences as their body eliminates the opioid from itself. Non-steroidal anti-inflammatory drugs (NSAIDs) like aspirin, ibuprofen and naproxen can help with the aches and pains that come rushing to the surface during the withdrawal process. Then there's loperamide hydrochloride, which is sold under the brand name Imodium. Loperamide is invaluable for combating diarrhea, a withdrawal symptom that is bold in its immediacy. Few people realize that loperamide is an opioid. What differentiates it from drugs like heroin however is that it targets the opioid receptors found in the stomach, and in recommended doses it will not cross the blood-brain barrier. Therefore, while it's possible to get high on loperamide, it's highly unlikely that one will do so on accident. Even addicts who are in search of an affordable, easily-obtainable buzz rarely opt for this over-the-counter option.

shadow
shadow
shadow
The term "lope dope" has been making its way about the internet for more than a decade now. Message boards on websites like Reddit, BlueLight and Erowid, are the go-to place for first-hand accounts of loperamide abuse. When one parses those accounts they'll find that typically, when it is taken in excess, the user's aim is not to get high, but to quell the symptoms of withdrawal. It has earned itself the moniker "poor man's methadone" for its effectiveness in this way. But it's also very dangerous when taken in large amounts.

Addicts are beginning to die because of loperamide overdoses. Whereas most opioid overdose deaths begin with respiratory depression, loperamide deaths start with cardiac issues. It interferes with the heart's electrical system, causing arrhythmia, and sometimes arrest. And the correlation between loperamide overdoses and the rise of opioid abuse is undeniable. Of the 50 or so reported instances of heart malfunction connected with loperamide, over half of them happened after 2015.

As it stands, it's somewhat difficult for an addict to get a prescription for methadone or Suboxone. Loperamide abuse is yet one more reason to change that, and give greater access to safer, and more effective prescription drugs that help to manage physical withdrawal.

Email Tim at tct@pageone-inc.com.

Reader Feedback Submission
Use this form to submit Reader Feedback. Your submission will be reviewed by our staff before appearing on the Web site.
* required value
Your Name*

Town*

Email (not shown on website)*

Subject

Comment*


Castle Creek
Napco Pipe
07 - 16 - 19
08:44
Site Search


July
arrow
S M T W T F S

123456
78910111213
14151617181920
21222324252627
28293031
Thanks for visiting Tri City Times